Back in the day when I was a medic on the street, I remember when GHB first came out. It was a craze and marketed as a safe supplement that could be used after working out to help promote muscle growth and workout recovery. It was everywhere and it was inexpensive. Then, all of a sudden we started finding young healthy individuals unresponsive in their cars. Some were in auto accidents, some were just found unresponsive at stop lights, and some in the parking lot.
In analyzing the situation, many similarities were found. A lot of the victims were young and healthy and no apparent cause was found. In assessing the patients, we could not find the normal signs of drug use. I mean, it is drilled into an EMT’s and Paramedics head that an unresponsive patient with no apparent cause is more than likely a drug overdose. It makes sense and is a decent rule, but it is not always correct.
The mystery continued. What was going on? How were we going to figure this all out? Then another clue showed itself. A large group of these early victims were last seen at local gyms. Does this have something to do with it? Must be drugs, right? Or not?
Our assessments revealed no track marks or needle punctures. In preforming gastric lavages there were no pills found in the stomach. So, if was a drug overdose then how and where did it enter the patient? It seemed like questions just produced more questions instead of answers.
Eventually, these patients would wake up. Usually in less than 24 hours. Then is when the connection was finally made. It was GHB and then the warnings started going out and a call for banning the supplement. Then, the criminal use started and GHB was being utilized as a date rape drug. Now, the effects of GHB are widely known and GHB is pretty much inaccessible.
Now this generation of EMT’s and Paramedics are going to have to deal with even worse drugs. On FaceBook I noticed someone posted a video about a drug called Flakka or also known as the zombie drug. I honestly do not know much about this illegal drug but from what I see it is a serious problem and it could cause some serious issues for our public safety personnel.
I hope this post will open some sort of dialog and encourage you to research more about this potentially fatal drug. I say potentially fatal meaning potentially fatal not only for the person who is using the drug, but for the unprepared EMT or Paramedic that could be responding to a person utilizing this drug. Take time to learn about this substance before you encounter it in the field.
Take a moment to watch the short video below.
As always stay safe!